Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 228, NWS Tallahassee, FL

August 20, 2025Coffee County, Dale County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2025, 3:17 PM CDT for Coffee County, Dale County, Houston County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2025, 3:17 PM CDT (20:17 UTC)
Expired
Aug 20, 2025, 3:45 PM CDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 22 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:26 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 1:26 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
226 PM EDT Wed Aug 20 2025

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE
WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Thursday Night)
Issued at 226 PM EDT Wed Aug 20 2025

Northerly low-mid level flow prevails across our region this
afternoon, as large Hurricane Erin lifts northward over the
Atlantic about 450 to 500 miles east of the Georgia coast. So
looking north, a pocket of higher moisture air is moving
southward between Montgomery AL and Columbus GA, and regional
radar mosaics are showing a stronger cluster of storms moving
south in tandem with this pocket of moister air. Though showers
are popping up across a large part of the area, it will be
counties along and west of the Flint and Apalachicola Rivers that
are in line for the highest coverage and stronger storms into
this evening.

Later tonight and Thursday, Hurricane Erin will move far enough
northeast that we will lose any of its influence on low-mid level
flow across the tri-state area. Instead, a slow-moving cold front
will sag southward into northern MS/AL, with westerly steering flow
developing to its south across our service area. The southern
fringe of a moisture axis along the front will spread into the
region. We will also be downwind of positively tilted upper trough
axis from northern Georgia to southern Louisiana, which will be a
favored area for larger scale lift. So shower and thunderstorm
coverage will increase on Thursday afternoon and evening, compared
with today.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 226 PM EDT Wed Aug 20 2025

At the beginning of the short term period, a frontal boundary will be
approaching the region. With low level westerly flow in place,
abundant moisture will keep stormy conditions over the region
through the short term period. Both the GFS and Euro provide good
support for what is depicted in the NBM operational guidance showing
high PoPs during the overnight hours over the coastal waters and
then over the land areas in the afternoon hours. This type of
pattern with a frontal zone in the area tends to be an early start
to convection over land, so expect MaxTs on Saturday to be held back
by all the cloudiness.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 226 PM EDT Wed Aug 20 2025

At the start of the long term period, the H5 pattern begins to shift
across the Eastern CONUS as a northern stream trough amplifies
moving out of the Great Lakes and moves across the Mid South and
Apalachians. This will push the frontal zone more to the south and
east before it likely stalls across Central Florida by Monday. The
result will be another generally wet day across the region on Sunday
before a pattern shift with dry NW flow on Monday and Tuesday.
Expect little to no storm coverage across the region on Mon/Tue. In
fact, it's possible that this pattern will deliver a brief respite
from the humidity of the summer, as dewpoints during the afternoon
on Monday and Tuesday could drop into the lower 60s. So even with
afternoon high temperatures in the low to mid 90s, heat indicies
will not be an issue.

By Wednesday, the trough over the Eastern CONUS will further amplify
as another shortwave propagates through the larger longwave trough,
increasing rain chances again across the Gulf Coast States.

&&

.AVIATION...
(18Z TAFS)
Issued at 226 PM EDT Wed Aug 20 2025

Pop-up showers and thundertorms are moving southward across the
region today, supporting shower and/or thunder mention at all
terminals through this afternoon. At 1820z, a stronger cluster of
storms was moving south through east-central Alabama, so this
could impact DHN and perhaps ECP during the mid-late afternoon
hours.

Convection will quickly diminish after sunset. Have included a few
hours of 5SM at VLD around sunrise, like we have observed on other
mornings recently. In summer, fog is sometimes dependent on
whether a location got rain on the preceding afternoon and
evening.

&&

.MARINE...
Issued at 226 PM EDT Wed Aug 20 2025

Winds will begin to shift to a west to southwesterly direction
early in the forecast period as Erin departs up the Eastern
Seaboard. This west to southwest flow into the weekend will
accompany late night and early morning storms over the marine
area. By Monday a front will pass through the marine area
shifting winds to an offshore direction and providing a brief
respite from the thunderstorm activity.

&&

.FIRE WEATHER...
Issued at 226 PM EDT Wed Aug 20 2025

Afternoon shower and thunderstorm coverage will increase starting
Thursday and continue through Sunday, as a slow-moving cold front
sags south through Alabama and Georgia. Wetting rains will be
common, and the air mass will be moist.

&&

.HYDROLOGY...
Issued at 226 PM EDT Wed Aug 20 2025

In the near term there are no significant hydrologic concerns.
However, by Friday into Sunday, the possibility exists for
localized heavy rainfall, which could lead to flash flooding in
urban environments. The region is in a marginal risk (level 1 of
4) for flash flooding through the weekend. Aside from the flash
flood risk, no riverine flooding is anticipated as widespread
rain totals will not produce any significant river rises. Dry
conditions return by Monday, ending any flash flood threat.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  92  75  90 /  10  60  20  80
Panama City   78  91  77  89 /  10  50  30  70
Dothan        74  93  73  89 /  20  60  20  70
Albany        74  94  74  89 /  10  60  30  80
Valdosta      74  94  74  91 /  10  50  30  80
Cross City    75  93  75  91 /  20  50  30  80
Apalachicola  78  89  79  87 /  20  40  20  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Godsey
LONG TERM....Godsey
AVIATION...Haner
MARINE...Godsey
FIRE WEATHER...Haner
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 20, 1:35 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
135 PM CDT Wed Aug 20 2025

FLZ011-013-201900-
Calhoun FL-Jackson FL-
135 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JACKSON AND
NORTHERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA THROUGH 200 PM
CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Blountstown, moving southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blountstown, Altha, Clarksville, Moose Pond, Ocheesee, Selman, Union
City, Chipola, Henderson Mill, Camps Head, Kennys Mill, Alliance,
Blountstown Airport, Compass Lake, Red Oak, Chason, Sink Creek,
Willis, Nettle Ridge, and Center Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 8539 3069 8528 3071 8517 3067 8505
      3058 8496 3052 8499 3047 8500 3047 8499
      3040 8508 3037 8516 3038 8526 3044 8536
      3051 8539 3057 8538 3057 8540
TIME...MOT...LOC 1835Z 048DEG 11KT 3056 8520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

58-REESE
Special weather statement, Aug 20, 2:48 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM EDT Wed Aug 20 2025

FLZ017-018-202015-
Inland Jefferson FL-Leon FL-
348 PM EDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
NORTHEASTERN LEON COUNTIES THROUGH 415 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Monticello, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Monticello, Alma, Fincher, Lake Iamonia, Festus, Baum,
Lois, Killearn Lakes, Miccosukee, Drifton, Casa Blanco, Jarrott,
Waukeenah, Bradfordville, Montivilla, Lloyd, Pisgah Church, and Lake
Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 8394 3057 8430 3067 8422 3068 8413
      3063 8380
TIME...MOT...LOC 1947Z 035DEG 8KT 3058 8406

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

58-REESE
Special weather statement, Aug 20, 3:12 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
312 PM CDT Wed Aug 20 2025

ALZ065-066-069-202100-
Dale AL-Coffee AL-Houston AL-
312 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DALE...SOUTHEASTERN
COFFEE AND NORTHWESTERN HOUSTON COUNTIES THROUGH 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ozark, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Dothan, Midland City,
Level Plains, Newton, Pinckard, Clayhatchee, Hollis Dairy Road, Hunt
Field, Waterford, Hooper Stage Field, Knox Field, Gerald, Mabson,
Ewell, Cairns Aaf, and Dale County Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3150 8585 3150 8549 3120 8550 3120 8586
TIME...MOT...LOC 2012Z 015DEG 12KT 3139 8568

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

99-OLIVER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:35 PM CDTSpecial Weather StatementTAECalhoun25 min
Aug 20, 2:48 PM CDTSpecial Weather StatementTAEJefferson27 min
Aug 20, 3:26 PM CDTSpecial Weather StatementTAEWalton34 min
Aug 20, 3:56 PM CDTSpecial Weather StatementTAEGadsden34 min
Aug 20, 4:09 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon36 min
Aug 20, 4:14 PM CDTAreal Flood AdvisoryTAEGadsden, Leon55 min
Aug 20, 4:20 PM CDTSpecial Weather StatementTAEWalton40 min
Aug 20, 4:22 PM CDTSpecial Weather StatementTAEWakulla38 min
Aug 20, 4:47 PM CDTSpecial Marine WarningTAE58 min
Aug 20, 5:10 PM CDTSpecial Weather StatementTAEWakulla35 min
Aug 20, 3:12 PM CDTSpecial Weather StatementTAEDale48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.